We report a case of Guillain-Barré syndrome associated with efalizumab therapy for chronic plaque psoriasis.
A 31-year-old Hispanic man with a medical history significant for psoriasis, Down syndrome, hypertension, and adult-onset insulin-dependent diabetes mellitus presented with lower extremity weakness of approximately 2 weeks' duration, urinary incontinence, and a recent fall associated with the subsequent inability to either stand or ambulate. The patient had begun efalizumab treatment approximately 2 years prior to presentation to treat worsening plaque psoriasis in the absence of arthritic symptoms. His treatment regimen was continuously maintained at a dose of 1 mg/kg/wk with significant improvement of his psoriasis. Other medications regularly taken prior to admission included risperidone, insulin, metformin, lisinopril, sucralfate, and pantoprazole. The patient's last dose of efalizumab was approximately 4 days prior to the onset of his neurologic signs and symptoms. Significantly, neither the patient nor his family reported any recent upper respiratory tract or gastrointestinal infections, vaccinations, or surgical procedures. There was neither a personal nor family history of neurologic disorders, including multiple sclerosis.
Victor F, Menon K, Latkowski JM, Fernandez-Obregon A, Strober BE. Efalizumab-Associated Guillain-Barré Syndrome. Arch Dermatol. 2008;144(10):1396–1397. doi:10.1001/archderm.144.10.1396
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: